Couldn't find what you looking for?

TRY OUR SEARCH!

While medications are an essential part of managing Parkinson's disease, the side effects they sometimes cause can make life very unpleasant, too. What can you do to fight side effects?

Prescription drugs are the most powerful tools modern science has available to help you fight your Parkinson's disease symptoms — but they can also cause side effects. These range from unpleasant (a dry mouth, nausea, more constipation than your Parkinson's already saddled you with) to downright scary (hallucinations and psychosis). 

What can Parkinson's disease patients do to find relief from the adverse effects the very medications meant to control their symptoms burden them with?

If you have Parkinson's, you'll already be familiar with the most frequently prescribed Parkinson's disease medications:

  • Levodopa works to boost your dopamine levels indirectly, and is almost always prescribed in combination with carbidopa. Brand names include Sinemet, Rytary, Parcopa, and Stalevo, and they're powerful weapons in the fight against the motor symptoms of Parkinson's disease.
  • Dopamine agonists — like pramipexole (Mirapex), ropinirole (Requip), apomorphine (Apokyn), and Neupro — act similarly to dopamine, thereby reducing your symptoms.
  • COMT inhibitors, like entacapone (Comtan), are prescribed to make levodopa more effective.
  • MAO-B inhibitors help your brain use the dopamine it does have more efficiently, and examples are selegiline (Eldepryl, Zelapar) and rasagiline (Azilect).
  • Amantadine (Symmetrel) is both an anti-flu and Parkinson's drug, particularly useful in combating the involuntary movements levodopa can result in.

While each medication comes with its own set of potential side effects, many of those side effects overlap across various Parkinson's drugs. Physically, you my experience some of the following whole using medications for Parkinson's disease:

  • Dyskinesia — involuntary movements, which can strike the arms, legs, torso, and face
  • Nausea and vomiting
  • A dry mouth
  • Hypotension (low blood pressure)
  • Loss of appetite
  • Swollen ankles
  • Blurred vision
  • Diarrhea, constipation, and urinary difficulties, including discolored urine and finding it hard to pee
  • DIzziness or lightheadedness

Parkinson's medications can also induce mental and cogntive side effects:

  • Confusion
  • Hallucinations
  • Disordered sleep
  • Fatigue during the day
  • Memory loss
  • Loss of impulse control, resulting in hypersexuality, gambling, or overeating
  • Psychosis

What can you do to overcome these side effects if you encounter them?

1. Forewarned is forearmed

It may sometimes be difficult to know what symptoms are caused by the progression of Parkinson's disease, and which are side effects of medications you are taking. To be able to recognize side effects more easily, explictly ask your physician as well as your pharmacist (who can share a wealth of information) about the more common as well as rarer side effects your medications can sometimes induce. It is also important to note that medications can interact in a way that makes your life very unpleasant, so it is essential that your prescribing doctor knows what else you're taking — not just for Parkinson's, but also for related problems such as depression and unrelated problems. Be sure to mention over-the-counter drugs and herbal medications you may use as well.

2. Take your Parkinson's medications as prescribed

Take your medications exactly as prescribed by your doctor — in the right dose, and at the right time of day, and in the right away. You'll be given instructions when you're first prescribed a drug. Some medications are meant to be taken on an emoty stomach, while others should be taken with food. 

Parkinson's patients who have trouble remembering when and in what dose to take their drugs can:

  • Set an alarm — on a smart phone, for instance
  • Have their pills organized into a special medication box so they don't have to think about what to take each time.
  • Many pharmacies are able to put together "compliance medicine packages" that organize your drugs in a way that makes it easier to take them at the right time.
  • When you take your meds, mark it off on a calendar. 
  • If necessary, a partner or carer can help you remember to take your drugs.

3. Ask whether your dosages or medications can be changed

Patients who experience side effects like dyskinesia may be getting too much levodopa, and can talk to their doctor about the possibility of reducing the dose, or adding in more carbidopa. This may reduce your side effects without affecting the efficacy of the drug. You can also inquire about taking long-acting carbidopa/levodopa, which releases the medications into your blood stream at a slower rate and tends to have fewer side effects because of that.

4. Ask your doctor if you can change the time at which you take your meds

Don't experiment with the timing of your drugs yourself, but you can ask your doctor whether it is possible to take your medications at a different time of day. Meds that induce sleepiness may be better taken before bedtime, for instance, while those that have insomnia as a side effect may be better taken earlier in the day.

5. Consider changing your diet

A healthy, varied, balanced diet is beneficial for anyone, including people with Parkinson's disease. While including whole grains, vegetables, lean meats, fish, eggs, fruit, milk, beans, legumes, and nuts in your diet will keep you healthier, not all foods are great choices for patients whose medications make them feel sick. Eating plain crackers or bread alongside levodopa/carbidopa can help you reduce the nausea you're feeling, and may prevent vomiting.

6. Incorporate regukar exercise into your life

People who live with Parkinson's can benefit from exercise because it:

  • Helps increase your flexibility and stamina, slowing the rate at which motor symptoms reduce your ability to function independently.
  • Keeps keep your heart, lungs, and central nervous system health. 
  • Increases your general wellbeing and even helps combat depression.

7. Inquire about physical and occupational therapy

Physical therapy can do wonders for your posture, balance, dystonia, freezing, flexibility, pain, and rigidity, while occupational therapy can help improve your gait and balance and pave the way for adaptations that make it easier to live with Parkinson's. By reducing your symptoms, these forms of therapy may enable you to lower the dose of your medications, which can in turn send the side effects packing. Physical therapy can even help counter some of the side effects, such as involuntary movement, which Parkinson's meds can induce.

8. Consider talk therapy

Depression is an extremely frequently seen problem among people with Parkinson's disease — and though medications are certainly not the only cause, they can play a role. If you're depressed, your motor symptoms and cognitition are likely to progress more quickly, robbing you of the quality of life you could have if the depression was treated. Though antidepressants are frequently prescribed and rather effective, talk therapy, especially cognitive behavioral therapy, can also be a vital part of treating depression. 

9. Is deep brain stimulation for you?

Deep brain stimulation is a very interesting surgery for Parkinson's patients who don't have dementia — by implanting a device often called a "brain pacemaker", it can significantly reduce your motor symptoms, like tremors and rigidity. This, in turn, allows you to be less dependent on medications in managing your symptoms.

10. Don't suffer in silence!

Parkinson's patients who notice that their meds are saddling them with side effects that are hard to live with shouls always turn to their doctors for help — they're there to help you manage your condition in the best possible way. Your doctor cannot, however, help you if they don't know what's going on, so that part is up to you

Don't ever, by the way, take the initative to simply stop taking your medications on your own. This can lead to withdrawal symptoms, as well as causing a sudden increase in Parkinson's symptoms.

Your thoughts on this

User avatar Guest
Captcha